Alert archive / Mississippi / Tornado Warnings in 2001

Tornado Warning 108, NWS Jackson, MS

November 24, 2001Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this tornado warning at Nov 24, 2001, 2:24 AM CST for Bolivar County, Sunflower County, Mississippi. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 24, 2001, 2:24 AM CST (08:24 UTC)
Expired
Nov 24, 2001, 3:15 AM CST
In force
51 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Memphis radar (KNQA), 169 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 2:42 AM CSTTornado F1Lombardy, MSA supercell thunderstorm produced an F1 tornado that touched down in the northern part of the county, about three miles northwest of Lombardy. The storm travelled northeast and moved into Coahoma County, about six miles north of Lombardy. The tornado destroyed
Nov 24, 2:45 AM CSTTornado F1Roundaway, MSThe tornado moved into southern Coahoma county from Sunflower county and moved northeast. Several homes were damaged or destroyed.
Nov 24, 3:10 AM CSTTornado F2Sabino, MSThe tornado touched down in the western part of the county near Walnut and tracked northeast eventually crossing into Panola county. Two women were killed when the tornado destroyed their homes. Numerous buildings were destroyed in the county. A cotton plant w

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 1:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WFUS54 KJAN 240826
TORJAN
MSC011-133-240915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
224 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  NORTHERN SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 315 AM CST

* AT 224 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER RENOVA...OR ABOUT 4 MILES NORTHWEST OF CLEVELAND...
  MOVING NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR MOUND BAYOU AT 230 AM CST
  BE NEAR PARCHMAN AT 300 AM CST

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

LAT...LON 3379 9092 3367 9076 3419 9014 3435 9035

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 23, 3:45 PM CST, 10 hours 39 minutes earlier.

Area forecast discussion, Nov 23, 3:45 PM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST FRI NOV 23 2001

STRONG SOUTHERLY FLOW DEVELOPING OVER THE LOWER MISSISSIPPI VALLEY
REGION THIS AFTERNOON AHEAD OF A MAJOR CENTRAL US STORM SYSTEM.
INCREASING LOW LEVEL MOISTURE WILL AID LINEAR MESOSCALE COVECTIVE
COMPLEX DEVELOPMENT OVER THE ARKLATEX REGION LATER TONIGHT...AHEAD
OF A SURFACE COLD FRONT. NEW 18Z MESOETA APPEARS TO HAVE A GOOD
HANDLE ON CURRENT CONVECTIVE SITUATION AND WILL FOLLOW CLOSELY FOR
DETAILS NEXT 24 TO 36 HRS.

EXPECT CONVECTIVE COMPLEX TO DEVELOP INTO ARKLAMISS REGION AFTER
MIDNIGHT WITH A SQUALL LINE APPROACHING MS RIVER BY 12Z. SEVERE
WEATHER INDICES INDICATE THAT SOME STORMS ALONG AND AHEAD OF LINE
COULD BE SEVERE WITH 0-3KM HELICITY VALUES APPROACHING 500
M2/S2...AND EHI VALUES OF 4 TO 5. MID LEVEL SPEED MAX WILL BE
APPROACHING DELTA REGION AS WELL BY 12Z. SQUALL LINE WILL PROGRESS
SLOWLY ACROSS THE FORECAST AREA DURING DAY ON SATURDAY REACHING ERN
MS BY LATE AFTN. BELIEVE SIGNIFICANT SEVERE WEATHER AREA COULD BE SE
PORTION OF THE FORECAST AREA WHERE INSTABILITY WILL BE BETTER (CAPE
APPROACHING 3000 J/KG)...ESPECIALLY GIVEN LATE DAY TIMING OF
CONVECTION AND INCREASINGLY FAVORABLE UPPER JET DYNAMICS SPLIT
POLAR/SUBTROPICAL JET REGIME.

EXPECT ACTIVITY TO END ALL AREAS BY LATE SAT NIGHT WITH COLD
FRONT STALLING OUT OVER NRN GULF. TEMPS BEHIND COLD FRONT WILL NOT
DROP A WHOLE LOT IN PACIFIC AIRMASS WITH MILD HIGHS FOR SUNDAY AND
MONDAY.

IN THE EXTENDED...FRONTAL BOUNDARY OVER NRN GULF IS EXPECTED TO
RETREAT NWD ALONG WITH STRONG RETURN MOIST FLOW BY LATE MONDAY INTO
TUESDAY AS LOW PRESSURE DEVELOPS ALONG FRONT. THIS MID WEEK
SYSTEM COULD BE A RATHER WET ONE IF 12Z AVN/00Z MRF/12Z UKMET ARE
CORRECT. WILL LEAVE EXTENDED AS IS FOR NOW UNTIL PICTURE BECOMES
CLEARER. WILL ALSO INTRODUCE DRY FRIDAY WITH SEASONABLY COOL
TEMPERATURES.

PRELIM NUMBERS...
JAN 64/75/46/68/44 57200
MEI 61/76/50/69/43 47600

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, Nov 23, 9:41 PM CST, 4 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
941 PM CST FRI NOV 23 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH MISSISSIPPI
TONIGHT.  A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD
OVERNIGHT...AFFECTING AREAS ALONG AND WEST OF A LINE FROM
GREENWOOD TO ROLLING FORK TO VIDALIA LOUISIANA BETWEEN 2 AM AND 6
AM.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT-LINE
WIND GUSTS FROM THE LINE OF STORMS. HOWEVER...IF ANY STRONG
STORMS DEVELOP AHEAD OF THE LINE...THEY WILL BE CAPABLE OF
ROTATING...AND ONE OR TWO TORNADOES MAY ALSO OCCUR.  AGAIN...THE
MAIN THREAT OF SEVERE WEATHER OVERNIGHT WILL BE THE MISSISSIPPI
DELTA REGION...SOUTHEAST ARKANSAS AND EASTERN LOUISIANA.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE
MISSISSIPPI RIVER SOMETIME BETWEEN 5 AM AND 8 AM...AFFECT
MISSISSIPPI WEST OF INTERSTATE 55 PRIOR TO NOON SATURDAY...AND
AREAS EAST OF INTERSTATE 55 DURING THE AFTERNOON.

RESIDENTS NEED TO KEEP ABREAST OF THIS DEVELOPING SEVERE WEATHER
SITUATION TONIGHT AND SATURDAY.  AGAIN...THE MAIN THREAT WILL BE
FROM DAMAGING STRAIGHT-LINE WINDS AS THE LINE MOVES EAST AT 40 TO
50 MPH. ONE OR TWO TORNADOES MAY OCCUR IF STRONG STORMS DEVELOP
AHEAD OF THE MAIN LINE.  THESE STORMS WILL LIKELY MOVE NORTHEAST
AT 40 TO 50 MPH...AND BE DIFFICULT TO SEE DUE TO THEIR RAPID
MOVEMENT.

STAY TUNED TO NOAA WEATHER RADIO STATIONS FOR FURTHER UPDATES ON
THIS DEVELOPING WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NECESSARY.  MAKE SURE SPOTTERS ARE
ACTIVATED AT LEAST ONE HOUR BEFORE THE MAIN LINE REACHES YOUR
AREA.

...NON PRECIPITATION...
IN RESPONSE TO AN APPROACHING STRONG STORM SYSTEM...WINDS OF 15
TO 25 MPH WILL BE POSSIBLE MAINLY WEST OF A GREENWOOD TO ROLLING
FORK TO VIDALIA LOUISIANA LINE.

BOATERS ON AREA LAKES AND OUTDOOR ENTHUSIASTS WILL NEED TO USE
CAUTION AS A FEW GUSTS MAY APPROACH 30 MPH...ESPECIALLY IN THE
MISSISSIPPI DELTA REGION OF SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST MISSISSIPPI.
HIGH PROFILE VEHICLES ON EAST TO WEST HIGHWAYS WILL BE MOST
SUSCEPTIBLE TO THE GUSTY CROSS WINDS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Nov 24, 2:01 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
201 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    WILMOT                    AR   TORNADO
11/24/01   ASHLEY                         WARREN ASP REPORTED
                                          TORNADO ON GROUND...AT
                                          LEAST 2 MOBILE HOMES
                                          OVERTURNED REPORTED BY
                                          CHICOT EMA
Local storm report, Nov 24, 2:22 AM CST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    WILMOT                    AR   TORNADO
11/24/01   ASHLEY                         WARREN ASP REPORTED
                                          TORNADO ON GROUND...AT
                                          LEAST 2 MOBILE HOMES
                                          OVERTURNED REPORTED BY
                                          CHICOT EMA

0145 AM    1SW LAKE VILLAGE          AR   WIND DAMAGE
11/24/01   CHICOT                         EMA REPORTS 2 HOMES
                                          DAMAGED AND POWER
                                          OUTAGES

0150 AM    LAMONT                    MS   0.88 INCH HAIL
11/24/01   BOLIVAR                        PUBLIC REPORTED

0200 AM    2N GREENVILLE AP          MS   TORNADO
11/24/01   WASHINGTON                     EMA REPORTS POWER LINES
                                          DOWN AND PUBLIC REPORTS
                                          OF TORNADO

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 1:42 AM CSTTornado WarningJANBolivar, Washington48 min
Nov 24, 3:25 AM CSTTornado WarningJANIssaquena35 min
Nov 24, 3:46 AM CSTSevere Thunderstorm WarningJANWarren44 min
Nov 24, 3:51 AM CSTSevere Thunderstorm WarningJANSharkey, Washington39 min
Nov 24, 4:18 AM CSTSevere Thunderstorm WarningJANClaiborne27 min
Nov 24, 4:30 AM CSTSevere Thunderstorm WarningJANHinds45 min
Nov 24, 4:37 AM CSTTornado WarningJANHinds38 min
Nov 24, 5:10 AM CSTTornado WarningJANHinds, Madison50 min
Nov 24, 5:55 AM CSTTornado WarningJANMadison35 min
Nov 24, 6:03 AM CSTTornado WarningJANWarren42 min
Nov 24, 6:05 AM CSTSevere Thunderstorm WarningJANYazoo40 min
Nov 24, 6:17 AM CSTTornado WarningJANAttala, Leake43 min
Nov 24, 6:45 AM CSTSevere Thunderstorm WarningJANHinds, Warren45 min
Nov 24, 6:54 AM CSTSevere Thunderstorm WarningJANHolmes36 min
Nov 24, 7:11 AM CSTSevere Thunderstorm WarningJANMadison34 min
Nov 24, 7:22 AM CSTSevere Thunderstorm WarningJANAttala, Carroll23 min
Nov 24, 7:31 AM CSTSevere Thunderstorm WarningJANMontgomery29 min
Nov 24, 7:44 AM CSTSevere Thunderstorm WarningJANMadison31 min
Nov 24, 7:50 AM CSTSevere Thunderstorm WarningJANAttala40 min
Nov 24, 8:04 AM CSTSevere Thunderstorm WarningJANChoctaw, Montgomery41 min
Nov 24, 8:14 AM CSTSevere Thunderstorm WarningJANScott46 min
Nov 24, 8:18 AM CSTSevere Thunderstorm WarningJANLeake27 min
Nov 24, 8:24 AM CSTSevere Thunderstorm WarningJANRankin51 min
Nov 24, 8:32 AM CSTSevere Thunderstorm WarningJANWebster28 min
Nov 24, 8:34 AM CSTSevere Thunderstorm WarningJANAttala26 min
Nov 24, 8:36 AM CSTSevere Thunderstorm WarningJANCopiah, Hinds24 min
Nov 24, 8:41 AM CSTTornado WarningJANChoctaw34 min
Nov 24, 8:45 AM CSTSevere Thunderstorm WarningJANLeake30 min
Nov 24, 8:49 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston26 min
Nov 24, 8:54 AM CSTTornado WarningJANLeake, Neshoba36 min
Nov 24, 8:58 AM CSTTornado WarningJANClay32 min
Nov 24, 9:02 AM CSTSevere Thunderstorm WarningJANCopiah, Hinds28 min
Nov 24, 9:07 AM CSTTornado WarningJANOktibbeha38 min
Nov 24, 9:15 AM CSTSevere Thunderstorm WarningJANRankin30 min
Nov 24, 9:22 AM CSTTornado WarningJANClay38 min
Nov 24, 9:33 AM CSTSevere Thunderstorm WarningJANLeake, Neshoba, Scott42 min
Nov 24, 9:33 AM CSTSevere Thunderstorm WarningJANCopiah, Lincoln42 min
Nov 24, 9:35 AM CSTTornado WarningJANWinston25 min
Nov 24, 9:43 AM CSTSevere Thunderstorm WarningJANSimpson32 min
Nov 24, 9:46 AM CSTTornado WarningJANCovington, Jefferson Davis44 min
Nov 24, 9:49 AM CSTTornado WarningJANLauderdale41 min
Nov 24, 9:52 AM CSTTornado WarningJANClarke38 min
Nov 24, 9:54 AM CSTTornado WarningJANSimpson, Smith51 min
Nov 24, 9:58 AM CSTTornado WarningJANNoxubee32 min
Nov 24, 10:04 AM CSTTornado WarningJANMarion41 min
Nov 24, 10:08 AM CSTTornado WarningJANLawrence, Lincoln52 min
Nov 24, 10:10 AM CSTSevere Thunderstorm WarningJANRankin35 min
Nov 24, 10:27 AM CSTTornado WarningJANCovington, Jefferson Davis48 min
Nov 24, 10:33 AM CSTTornado WarningJANLowndes27 min
Nov 24, 10:45 AM CSTTornado WarningJANJasper45 min
Nov 24, 10:50 AM CSTTornado WarningJANClarke40 min
Nov 24, 10:54 AM CSTSevere Thunderstorm WarningJANSimpson, Smith36 min
Nov 24, 11:01 AM CSTTornado WarningJANForrest, Jones, Lamar44 min
Nov 24, 11:13 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee32 min
Nov 24, 11:29 AM CSTTornado WarningJANLauderdale46 min
Nov 24, 11:33 AM CSTSevere Thunderstorm WarningJANNeshoba, Newton42 min
Nov 24, 11:33 AM CSTSevere Thunderstorm WarningJANJasper42 min
Nov 24, 11:38 AM CSTTornado WarningJANClarke37 min
Nov 24, 11:45 AM CSTSevere Thunderstorm WarningJANLamar45 min
Nov 24, 11:50 AM CSTSevere Thunderstorm WarningJANJones25 min
Nov 24, 11:56 AM CSTTornado WarningJANForrest, Lamar34 min
Nov 24, 12:02 PM CSTSevere Thunderstorm WarningJANKemper28 min
Nov 24, 12:16 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale29 min
Nov 24, 12:29 PM CSTSevere Thunderstorm WarningJANForrest, Lamar46 min
Nov 24, 1:12 PM CSTSevere Thunderstorm WarningJANForrest33 min
Nov 24, 1:52 PM CSTSevere Thunderstorm WarningJANForrest38 min

Nearby

Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.